MAUDE Adverse Event Report: STRYKER GMBH SCREWDRIVER BIT AXSOS T15, AO FITTING 4.0MM LOCKING SET; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER GMBH SCREWDRIVER BIT AXSOS T15, AO FITTING 4.0MM LOCKING SET; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 702753
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/21/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Upon completion of investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
As reported: "tibial proximal orif.Removed axsos pt.The screw on the joint surface did not come off, and two screwdriver tips broke.After cutting the tip of the screw with a carbide, i scraped the circumference a little larger and managed to remove it.".
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the product was returned for evaluation and matches the alleged failure mode.The device inspection revealed the following: the screwdriver bit tip found to be broken.The breakage surface shows signs of rotational deformation/waves.Absence of plastic deformation indicates that the breakage was instantaneous due to high torsional and bending overload.However, it cannot be excluded that residual stress from previous usage also contributed in the breakage.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of material, manufacturing or design related problems were found during the investigation.The above investigation has determined the failure mode related to this complaint is being addressed by the scope of nc # 1143497.This was opened in order to address the recurring situation of the breakages of the tips for the ¿screwdriver bit axsos t15 ao fitting 4.0mm locking set¿ with cat # 702753, and was also extended to catalogs # 702754, 702747 and 702748.According to this nc, it was concluded that "the investigation of the complaint situation and of the mechanical strength of the screwdriver has shown that the design optimization performed in 2011 (capa # 13449) was effective and that a further increase of the screwdriver torque to failure is not possible, as this would lead to screw damage in case of over tightening.¿ as a result, capa # 13449 was opened.This capa was opened, as an opportunity to improve the design of the screwdriver blades.Design change sel 11-321 was implemented to address these breakages: the blade of the screwdriver was shortened in order to increase its strength and consequently reduce the amount of breakages.Based on the above investigation, the root cause of the failure is user related.The breakage of the tip happened due to a torsional and bending overload, the likelihood of which is greater during an explantation.If any further information is provided, the complaint report will be updated.
 
Event or Problem Description

Brand Name
SCREWDRIVER BIT AXSOS T15, AO FITTING 4.0MM LOCKING SET
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
MDR Report Key10840336
Report Number0008031020-2020-02449
Device Sequence Number3732704
Product Code LXH
UDI-Device Identifier07613327005028
UDI-Public07613327005028
Combination Product (Y/N)N
Initial Reporter CountryJA
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/13/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number702753
Device Catalogue Number702753
Device Lot NumberJ02745
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/05/2020
Initial Date Received by Manufacturer 10/21/2020
Supplement Date Received by Manufacturer12/17/2020
Initial Report FDA Received Date11/13/2020
Supplement Report FDA Received Date01/13/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1